Three patients who developed symptomatic, autoimmune-mediated thyroid dysfunction during treatment with interferon-alpha (IFN-alpha) for chronic active hepatitis C with liver cirrhosis, age-related macular degeneration with foveal involvement, and chronic myelogenous leukemia, respectively, are described. The first two patients developed autoimmune hypothyroidism that required thyroxine replacement, and the third developed autoimmune thyroiditis with transient thyrotoxicosis. The clinical manifestations were protean, and required a high index of suspicion for diagnosis, the failure of which led to significant morbidity. A literature review revealed that the mean incidence of IFN-alpha induced thyroid dysfunction was 6%. Spontaneous resolution occurred in more than half with discontinuation of IFN-alpha treatment. Hypothyroidism was induced more frequently than hyperthyroidism. At least one positive thyroid autoantibody titer was found in 17% of patients receiving IFN-alpha. Risk factors for developing thyroid dysfunction with IFN-alpha treatment were female sex, underlying malignancy or hepatitis C, higher doses of IFN-alpha for longer durations, combination immunotherapy (especially with interleukin-2), and the presence of thyroid autoantibodies prior to or during treatment.